Pneumonitis as a consequence of (peg)interferon-ribavirin combination therapy for hepatitis C: a review of the literature.
until further notice
SourceDigestive Diseases and Sciences, 55, 3, (2010), pp. 579-585
1 maart 2010
Article / Letter to editor
Display more detailsDisplay less details
Digestive Diseases and Sciences
SubjectIGMD 2: Molecular gastro-enterology and hepatology; N4i 1: Pathogenesis and modulation of inflammation
Combination of peginterferon and ribavirin is the current therapy for chronic hepatitis C infection (HCV). Interstitial pneumonitis is a rare side-effect of HCV therapy and is an important cause of dose reduction or discontinuation, impairing success of antiviral therapy. We performed a review of the literature in order to present diagnostic modalities and possible treatments for pneumonitis and to offer guidelines. We searched for cases where pneumonitis as a side-effect of HCV treatment was documented. First we performed a literature search via PubMed and Web of Science interface and second we searched three drug toxicity databases. We systematically analyzed all case reports with respect to clinical manifestations, type of treatment, and outcome. A literature search revealed 19 articles, containing 25 case descriptions, while we traced 33 cases from the drug toxicity databases. Pneumonitis presented with any of the combination of fever, dyspnea, and cough and can arise with any type of (conventional or pegylated) interferon. Mortality secondary to pneumonitis was seen in 7% of cases, exclusively with peginterferon alpha-2b. In most cases therapy was discontinued and steroids were started. Interferon-induced pneumonitis during HCV treatment is a severe complication and should be recognized in order to prevent further pulmonary damage and/or death.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.